Minnesota, 2012

Hail in Minnesota, June 29, 2012

June 29, 2012 · NWS FSD · 5 events in 1 county or zone

Hail, some large, fell from thunderstorms in Pipestone County in the early evening of June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Hail, some large, fell from thunderstorms in Pipestone County in the early evening of June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 5:56 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 29, 5:56 PM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT FRI JUN 29 2012

.DISCUSSION.../ISSUED AT 349 PM CDT/
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING MAINLY
EAST OF THE JAMES RIVER AS UPPER LEVEL WAVE PIVOTS THROUGH THE
REGION. HRRR OUTPUT SHOWS A DIURNAL TREND AND EXPECT POTENTIAL FOR
CONVECTION TO WANE THROUGH THE EVENING HOURS. MILD AIRMASS REMAINS
ACROSS THE AREA OVERNIGHT INTO THE WEEKEND AND DID NOT ALTER LOW
TEMPERATURES TONIGHT OR HIGHS TOMORROW.  NAM AND GFS DISAGREE ON
TIMING OF WAVE TOMORROW...BUT WITH NAM NOT EVEN HANDLING CURRENT
SITUATION AND TIMING WELL...SIDED CLOSER TO GFS AND ECMWF. STILL
UNSURE WHETHER WAVE WILL INDUCE ANY CONVECTION...BUT IF IT DOES
SO...BEST CHANCES APPEAR TO BE LATE INT HE DAY ACROSS CENTRAL SOUTH
DAKOTA...PUSHING EAST THROUGH THE EVENING HOURS.

ON SATURDAY NIGHT...THE WAVE WILL CONTINUE TO MOVE TO THE SOUTHEAST.
WITH THE SURFACE BOUNDARY CLOSER TO I80 YET...THE BEST CHANCE OF
CONVECTION LOOKS TO BE CONFINED TO SOUTH OF I90 AND IS MOST LIKELY
THROUGH 06Z. THE WAVES SHOULD MOVE SOUTH SO ANY LINGERING
THUNDERSTORMS WILL GRADUALLY EXIT THE AREA AFTER 06Z. WITH ALL OF
THE MOISTURE...LOWS WILL REMAIN IN THE UPPER 60S TO LOWER 70S.

ANOTHER WAVE IS FORECAST BY ALL MODELS TO MOVE ACROSS NORTHERN
NEBRASKA AS THE SURFACE BOUNDARY SLOWLY MOVES NORTHWARD ON SUNDAY.
IT REMAINS FAIRLY WARM ALOFT SO THERE IS A STRONG CAPPING INVERSION
AS THE WAVE APPROACHES AND IT WILL BE TOUGH TO GET CONVECTION TO
DEVELOP. HOWEVER...WITH A BOUNDARY AND UPPER WAVE...DID ADD A SLIGHT
CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON AND EVENING SOUTH OF
I90. SINCE CONVECTION LOOKS TO HOLD OFF UNTIL LATE
AFTERNOON...SHOULD BE SUNNY TO PARTLY CLOUDY SKIES MOST OF THE DAY
SO HIGHS SHOULD RISE INTO THE 90S EVERYWHERE BUT THE BUFFALO RIDGE
WHICH WILL HOLD IN THE 80S.

AFTER SUNDAY EVENING...THERE REALLY LOOKS LIKE NO ORGANIZED CHANCE
FOR PRECIPITATION AND A STRONG 500 MB RIDGE BUILDS OVER THE
CENTRAL US FOR ALL OF NEXT WEEK. THIS CARRIES MOST UPPER WAVES OVER
ND AND NORTHERN MN. WHILE IT IS NOT IMPOSSIBLE THAT A ROGUE STORM
COULD FORM EITHER MONDAY NIGHT OR WEDNESDAY IN SW MN...THE CHANCE IS
SO SMALL THAT HAVE GONE DRY FROM LATE SUNDAY NIGHT THROUGH FRIDAY.
OTHERWISE...THE SURFACE WIND WILL VARY FROM EAST TO SOUTH-SOUTHEAST
THROUGH THE PERIOD AT THE SURFACE WITH SW FLOW ABOVE 900 MB. THIS
WILL CONTINUE TO BRING VERY WARM AND HUMID AIR INTO THE ENTIRE
REGION. BASICALLY HAVE HIGHS FROM THE LOWER TO MID 90S ALONG AND
EAST OF I29 TO AROUND 102 IN SOUTH CENTRAL SD. THERE IS CERTAINLY
THE POTENTIAL THAT ONE OR TWO OF THESE DAYS COULD BE EVEN WARMER
THAN FORECAST BUT THAT WILL BE DEPENDENT ON IF WIND DIRECTION CAN GO
SOUTH OR SOUTHWEST FOR A PERIOD. THE OTHER CONCERN IS THE HUMIDITY.
WITH A STRONG INVERSION...EXPECT THAT MOST PLACES WILL SEE DEW
POINTS IN THE UPPER 60S TO MID 70S EACH DAY WITH THE HIGHEST DEW
POINTS EAST OF THE JAMES RIVER. ONLY SOUTH CENTRAL SOUTH DAKOTA
COULD SEE DEW POINTS FALL INTO THE LOWER 60S...OR EVEN LOWER...IF
TEMPERATURES RISE WELL ABOVE 100 DEGREES. THE COMBINATION OF HEAT
AND HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100 AND 110 EACH
AFTERNOON. WE ARE ALSO EXPECTING LOWS IN THE LOW TO MID 70S EACH
DAY...AND A DAY OR TWO WITH LOWS NEAR 80 ARE ALSO NOT IMPOSSIBLE.
THIS WILL LIKELY RESULT IN A PROLONGED PERIOD OF DANGEROUS HEAT NEXT
WEEK. /SCHUMACHER

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
OVERALL...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD.
CONVECTION ACROSS EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA
WILL SHIFT EAST CREATING A CHANCE OF SHOWERS AND THUNDERSTORMS
NORTHEAST OF A DE SMET TO JACKSON MINNESOTA LINE THIS EVENING.
VISIBILITIES MAY BRIEFLY FALL TO AROUND 2-3SM WITHIN THE CORE OF
THUNDERSTORMS...THOUGH CEILINGS SHOULD REMAIN VFR. SKIES CLEARING
BEHIND CONVECTION...AND WITH RAINFALL FROM THIS MORNING AND LIGHT
EASTERLY WINDS...KSUX AREA WILL LIKELY GET SOME MVFR VISIBILITIES
LATE NIGHT AND EARLY MORNING IN FOG.  /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 29, 9:58 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT FRI JUN 29 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1058 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY THROUGH
EARLY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE
MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH. THE BEST CHANCE OF SEVERE STORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SATURDAY NIGHT. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

ALL SIGNS ARE POINTING TOWARDS AN EXTENDED PERIOD OF VERY HOT
CONDITIONS NEXT WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE 90S
TO NEAR 100 TUESDAY THROUGH THURSDAY. NIGHTTIME CONDITIONS WILL
BRING ONLY MINOR RELIEF WITH LOWS FROM THE UPPER 60S TO MID 70S
LIKELY. IF YOU WORK OUTSIDE OR ARE PLANNING ANY OUTDOOR
ACTIVITIES NEXT WEEK PLEASE MAKE PLANS TO STAY SAFE IN THIS
POTENTIALLY DANGEROUS HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 29, 4:06 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             CHESTER                 43.89N 96.93W
06/29/2012  E1.75 INCH       LAKE               SD   EMERGENCY MNGR

            HAIL STARTED OUT AS QUARTER SIZED, BUT THEN INCREASED TO
            GOLFBALL SIZED A LITTLE BEFORE 5 PM.

&&

TRM
Local storm report, Jun 29, 4:57 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 SE EGAN               43.97N 96.60W
06/29/2012  E0.75 INCH       MOODY              SD   TRAINED SPOTTER

            IN ADDITION TO THE PENNY SIZED HAIL, HEAVY RAIN WAS
            REPORTED, BUT NO PONDING OF WATER.

&&

TRM
Local storm report, Jun 29, 5:24 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 NE TRENT              43.95N 96.59W
06/29/2012  E1.00 INCH       MOODY              SD   PUBLIC

&&

TRM

The radar

The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pipestone

When
June 29, 6:11 PM CST
Where
Pipestone County, 3.98 mi NNW of Holland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.150, -96.240

Hail, Pipestone

When
June 29, 6:22 PM CST
Where
Pipestone County, 0.85 mi SW of Ruthton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.170, -96.130

Hail, Pipestone

When
June 29, 6:25 PM CST
Where
Pipestone County, 1.38 mi S of Ruthton
Measured
0.88 in hail
Reported by
Public
Coordinates
44.160, -96.120

Hail, Pipestone

When
June 29, 6:29 PM CST
Where
Pipestone County, 2.03 mi SE of Ruthton
Measured
0.88 in hail
Reported by
Public
Coordinates
44.160, -96.090

Hail, Pipestone

When
June 29, 6:30 PM CST
Where
Pipestone County, 0.99 mi E of Ruthton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.180, -96.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396278, 396279, 396281, 396282, 396283.